Medication Errors - a leading cause of injury and death in nursing homes.
Medication errors in nursing homes and assisted living facilities can be deadly. The Institute of Medicine of the National Academies reports that medication errors injure 1.5 million Americans annually and cost the health care system billions of dollars. Almost all these errors are due to carelessness and negligence.
The report estimates that twice as many medication errors occur in long-term care facilities as in hospitals. The risk of serious injury or death in nursing homes and assisted-living facilities is greater because the residents who make up the populations of nursing homes and assisted-living facilities are there because of advanced age or illness. They likely do not know what medications they take and why and cannot assist their health-care provider in a patient-provider partnership when it comes to making sure their medications are correct. They often are given pills to swallow at various times of the day and night and do not even know what each pill looks like or how many they take. They must rely on their caregivers to get it right. Combine this population with nurses who are overworked because of understaffing, and the result can be serious injury or death.
The most common medication errors fall into the following broad categories:
- Medications given to the wrong resident
- Medications given to a resident who is allergic to the medication
- Medications given in the wrong dosage (either overdose or underdose)
- Lack of follow-up after medicating to monitor the effects of the medication
Only qualified nurses or med techs should administer prescription medications, and the standard of care requires them to verify the prescription, medication, dose, and patient before administering each medicine. For a nurse or med tech working in an understaffed and overworked environment, the temptation to take shortcuts is great, and the standard of care often goes by the wayside. The consequences for an elderly resident in a nursing home or assisted-living facility can be devastating.